Some medications, including vitamin A, antibiotics, and chemotherapy, can cause temporary hair loss. Others, including hormone therapy, may cause hair loss that is permanent.
Hair loss, or alopecia, is a condition both men and women may experience during their lives as a result of health-related issues, genetics, and medications.
Medications and hair loss
Hair loss is a common side effect of many medications. Most of the time, these drugs only cause temporary hair loss that goes away once you’ve adjusted to or stopped taking the medicine.
These medications damage the hair follicles themselves, disrupting growth at different stages.
Two kinds of hair loss may occur. One is telogen effluvium, or short-term, temporary hair loss. This occurs in the “resting” phase of the hair follicle, but new hair growth continues.
Another type of hair loss often caused by medications is anagen effluvium. This is a longer-term type and often also includes thinning or loss of other body hair, including eyebrows and eyelashes. Anagen effluvium takes place in the hair’s “new growth” phase.
Here are some of the types of medications that can cause hair loss as a side effect.
High doses of vitamin A and medications derived from it can cause hair loss.
One type acne of vitamin A-derived medication, isotretinoin (Accutane) and tretinoin (Retin-A) can cause hair loss. Because there can be other serious side effects as well, you may want to discuss other options with your dermatologist.
Prescription antibiotics can cause temporary hair thinning. Antibiotics can deplete your vitamin B and hemoglobin, which disrupts hair growth.
When hemoglobin is too low, you can become anemic and lose hair as a result. Normal levels of vitamin B are also critical to maintaining healthy hair.
Antifungal medications are indicated for fungal infections and have been linked to hair loss in some people. The
Anticoagulants like heparin and warfarin are used to thin the blood and prevent blood clots and certain health concerns in some people (like those with heart conditions).
These medications can cause hair loss that begins after taking these medications for about three months.
Some statin drugs like simvastatin (Zocor) and (atorvastatin) Lipitor have been reported to cause hair loss.
Some immune-suppressing drugs used to treat autoimmune conditions like lupus and rheumatoid arthritis can cause hair loss. A few of these include methotrexate, leflunomide (Arava), cyclophosphamide (Cytoxan), and etanercept (Enbrel).
Medications that prevent seizures, like valproic acid (Depakote) and trimethadione (Tridione), can lead to hair loss in some people.
Blood pressure medications
Beta blockers, including the following, can cause hair loss:
- metoprolol (Lopressor)
- timolol (Blocadren)
- propranolol (Inderal and Inderal LA)
- atenolol (Tenormin)
- nadolol (Corgard)
ACE inhibitors can also lead to thinning hair. These include:
- enalapril (Vasotec)
- lisinopril (Prinivil, Zestril)
- captopril (Capoten)
Antidepressants and mood stabilizers
Some people who take medications for depression and mood stabilization may experience hair loss. Drugs that may cause this include:
- paroxetine hydrochloride (Paxil)
- sertraline (Zoloft)
- protriptyline (Vivactil)
- amitriptyline (Elavil)
- fluoxetine (Prozac)
Weight loss drugs
Weight loss medications like phentermine can cause hair loss, but the side effect isn’t often listed. This is because dieters who lose their hair are often also nutrient-deficient or may have underlying health conditions contributing to their hair loss.
So, while some people taking weight loss drugs have reported hair loss, that loss could be due to malnutrition.
Medications for gout
Gout medications like allopurinol (Zyloprim and Lopurin) have been reported to cause hair loss.
Chemotherapy drugs used to treat certain types of cancer and autoimmune illness can cause anagen effluvium. This hair loss includes eyelashes, eyebrows, and body hair.
These drugs are designed to destroy the fast-growing cancer cells in your body, but they also attack and destroy other cells that grow quickly, like the roots of your hair. Regrowth will occur after treatments have ended.
Hormone therapies can trigger hormone imbalances in women, causing hair loss — and potentially causing permanent female pattern baldness.
Birth control pills used for contraception and hormone replacement therapies (HRT), like progesterone and estrogen, are examples. Women who have undergone a full hysterectomy, for example, require ongoing HRT after surgery.
Post-menopausal women may require HRT as well. Here’s how to prevent hair loss during menopause.
Like females, males who take certain hormones may experience hair loss or permanent male pattern baldness.
Testosterone replacement therapy to treat low testosterone (low T) can cause hair loss. The use of anabolic steroids for muscle-building can also cause hair to fall out.
If you’ve recently begun taking a new medication and have noticed hair thinning or loss, talk to your doctor about switching to another medication. They may be able to choose a medicine that doesn’t cause the same side effect. Your doctor may also recommend that you stop taking the medication for a few months.
If you’re experiencing pattern baldness as a result of medication, some treatments like Rogaine (men and women), Propecia (men), and dutasteride (men) may be right for you.
You may have to use these medications for a certain period of time before you see results. For example, it may take six months or more to see results from Rogaine treatment. Learn how to get the best results out of Rogaine.
Hair transplant surgery or laser therapy may also be right for you if you’re experiencing pattern baldness.
Home and lifestyle remedies include wearing a wig or hairpiece and covering your hair with a scarf or hat.
Many people who undergo chemotherapy choose to proudly display their new look. Remember that if you’re going through a tough health situation, you have every right to be proud of how you’re fighting it. It’s entirely up to you to decide the look you’re most comfortable with.
In most cases, hair growth returns to its previous state once you’ve stopped taking a medication that causes hair loss. Adjusting the dosage may also ease symptoms of hair loss.
Remember, never stop taking a medication without discussing it with your doctor. There may be other options with fewer adverse side effects.